Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 61, NWS Twin Cities, MN

July 31, 2009Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2009, 5:55 PM CDT for Stevens County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2009, 5:55 PM CDT (22:55 UTC)
Expired
Jul 31, 2009, 7:00 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:08 PM CDTHAIL 0.756 Nne Chokio, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 312255
SVRMPX
MNC149-010000-
/O.NEW.KMPX.SV.W.0061.090731T2255Z-090801T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 555 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 8 MILES WEST OF CHOKIO...OR ABOUT 18 MILES
  NORTH OF ORTONVILLE...AND MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MORRIS...
  CHOKIO...
  ALBERTA...
  DONNELLY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4576 9625 4576 9576 4547 9582 4543 9624
TIME...MOT...LOC 2255Z 244DEG 26KT 4555 9633

$$
2 follow-up statements
000 
WWUS53 KMPX 312336
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT FRI JUL 31 2009

MNC149-010000-
/O.CON.KMPX.SV.W.0061.000000T0000Z-090801T0000Z/
STEVENS MN-
636 PM CDT FRI JUL 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN STEVENS COUNTY...

AT 634 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 3 MILES SOUTHEAST OF
DONNELLY...AND MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4576 9602 4576 9576 4547 9582 4544 9610
TIME...MOT...LOC 2335Z 244DEG 26KT 4568 9596

$$
000 
WWUS53 KMPX 312354
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT FRI JUL 31 2009

MNC149-010004-
/O.EXP.KMPX.SV.W.0061.000000T0000Z-090801T0000Z/
STEVENS MN-
654 PM CDT FRI JUL 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEVENS COUNTY EXPIRES
AT 700 PM CDT...

SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE 
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AREA...REMAIN ALERT 
FOR ADDITIONAL WARNINGS.

REPORT ANY DAMAGE THAT MAY HAVE OCCURRED...TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9602 4576 9576 4547 9582 4544 9610
TIME...MOT...LOC 2354Z 244DEG 26KT 4573 9578

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:48 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
248 PM CDT FRI JUL 31 2009

.DISCUSSION...
THE LATEST EUROPEAN...GFS AND CANADIAN MODEL OUTPUTS ALL INDICATE
PRECIP DEVELOPING OVER THE FORECAST AREA OVERNIGHT AND LINGERING
OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH NOON SATURDAY.
SHORTWAVE TROUGH AND FRONTAL BOUNDARY MOVING OVER THE UPPER MIDWEST
TONIGHT...THEN FOLLOWED BY COOL NORTHWEST AIRFLOW ALOFT OVER THE
MIDWEST OVER THE NEXT SEVERAL DAYS.

CURRENT COMPOSITE RADAR IMAGE SHOWED AN AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE DAKOTAS INTO EXTREME NORTHWEST MN. INDIVIDUAL
SHOWERS AND STORMS WERE MOVING NORTHEAST...WHILE OVERALL AREA WAS
MOVING EAST AT ABOUT 25 MPH.  SURFACE HIGH PRES RIDGE OVER THE
MIDWEST INTO THE GREAT LAKES...WILL HOLD OFF THE PRECIP FROM
SPREADING TO FAR INTO WEST CENTRAL WI AND SOUTH CENTRAL MN THIS
EVENING. AIRMASS AHEAD OF THE FRONT SHOULD CONTINUE TO SATURATE AS
LOW LEVEL MOISTURE STREAM NORTHWARD.  DEWPOINTS HAD RISEN IN THE
UPPER 50S AND LOWER 60S OVER PARTS OF WESTERN MINNESOTA.

KEPT SOME SMALL POPS OF SHRA/TSRA OVER PORTION OF OUR NORTHERN AND
EASTERN CWA SATURDAY EVENING...WITH MARGINAL INSTABILITY...MOISTURE
IN THE WAKE OF THE UPPER LOW OVER THE GREAT LAKES.

WEAK FRONTAL BOUNDARY EXPECTED TO PUSH BACK OVER THE FORECAST AREA
ON MONDAY. BEST UPPER DYNAMICS AND INSTABLITY STAYS WELL SOUTH OF
OUR CWA.

THE MEDIUM AND LONG RANGE MODELS CONTINUE TO INDICATES NO MAJOR
CHANGES TO THE OVERALL WEATHER PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/

NO AVIATION PROBLEMS FOR THE NEXT 6 HRS WITH VFR CEILINGS/VSBY
WITH MOST OF THE ACTIVE WEATHER REMAINING WEST OF MPX TAFS. EXCEPT
A SLOW LOWERING OF THE CEILINGS THROUGH THE AFTN ACROSS
AXN/RWF...WITH CBS POSSIBLE AFT 22/23Z FOR AXN/RWF AREA.
HOWEVER...DO NOT EXPECT -SHRA/TSRA UNTIL AFT 00/01Z FOR FAR
WESTERN MN. MOST OF THE CHANGES WILL OCCUR DURING THE 00/06Z TIME
PERIOD WITH SHRA/TSRA DEVELOPING ACROSS RWF/AXN AREAS...THEN
SPREADING EASTWARD. MVFR CEILINGS WILL LIKELY DEVELOP AFTER 04/05Z
IN THE WEST...THEN SLOWLY SPREADING EASTWARD. WINDS WILL INITIALLY
BE S/SW AT 8/13 KTS...THEN BECOME W/NW BETWEEN 06/12Z...THEN GUSTY
AFTER 14Z. LOWER CEILINGS OF IFR/OR LOW END MVFR REMAINS A PROBLEM
FOR MOST TAFS BETWEEN 06/15Z TONIGHT/MORNING HRS. TOO MANY
UNCERTAINTIES RELATED TO THE AMOUNT OF -SHRA ACTIVITY
OVERNIGHT...AND THE AMOUNT OF SATURATION IN THE LOWER LEVELS OF
THE ATMOSPHERE. HOWEVER...HAVE CONTINUED THE TREND OF AT LEAST
SCATTERED CLOUDS OF 800/1200...WITH SLOWLY LIFTING CEILINGS AFT
16Z. ..JLT..

CWSU DISCUSSION. LATEST HPC ANALYSIS SHOWING A LOW N OF W CNTL ND
WITH A CLD FNT EXTNDG THRU NW ZMP INTO MT, AND RDGG OVR ERN ZMP.
THRU THE FCST PERIOD THE FNT IS EXPCTD TO DRIVE S THEN E THRU ZMP
AND INTO THE LOCAL AREA OVRNGT. BY THE END OF TAF FNT WILL HAVE
OCLDD AND WILL BE IN THE CNTL GRT LKS RGN.

LOOKING AT THE LATEST MDL RUNS, MUCH OF THE PREVIOUS TAF STILL LOOKS
VALID. I WOULD DROP THE LOW CIGS POST FROPA DOWN TO 015 RATHER THAN
025 AT 09Z, AND AFT 16Z I WOULD SCT THINGS OUT. BY 21Z THE SCT DECK
SHOULD RISE AS HIGH AS 040. PTCHY GROUND FOG WILL LIKELY BE AN ISSUE
AS ABS HUM AS EXPCTD TO BE SLIGHTLY HIGHER THAN THEY WERE LAST
NIGHT. WNDS WILL START SW, BECOME S BY 02Z, GO BACK TO SW BY 05Z,
BECOME W BY 10Z, AND FINALLY WNW BY 15Z. SPDS WILL START NR 11KTS,
DROP TO 6 KTS OVRNGT, THEN RISE BACK UP TO 15G21KT TOMORROW AFTN.
..PDP..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/JLT
Hazardous weather outlook, Jul 31, 5:36 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT FRI JUL 31 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
536 PM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS MINNESOTA INTO WESTERN
WISCONSIN DURING THE NIGHT. AN AREA OF THUNDERSTORMS WILL ACCOMPANY
THE FRONT AS IT MOVES EAST. SOME OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER WEST
CENTRAL AND POSSIBLY INTO CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COOL FRONT WILL EXIT THE EASTERN PORTION OF THE OUTLOOK AREA
BY EARLY SATURDAY MORNING. A FEW THUNDERSTORMS MAY LINGER LATE
SATURDAY MORNING ACROSS WEST CENTRAL WISCONSIN.

THUNDERSTORMS ARE ALSO POSSIBLE IN PORTIONS OF THE OUTLOOK AREA
SUNDAY AND SUNDAY NIGHT WITH ANOTHER COOL FRONT. AT THIS
TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL
MINNESOTA THIS EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:27 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Swift, Yellow Medicine48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.